Paraquat tongue: rebirth of paraquat intoxication

  • Tai-You Guo
  • Chu-Yu Hsu
  • Kuo-An Wu
  • Wen-Fang Chiang
  • Jenq-Shyong Chan
  • Po-Jen Hsiao

Abstract

The World Health Organization (WHO) acknowledges that acute pesticide poisoning account for significant morbidity and mortality worldwide, especially in developing countries. We presented an interesting case of paraquat intoxication.
A 39-year-old man was brought to our emergency department (ED) by his family soon after attempting suicide by ingesting unknown substances. Initial vital signs, laboratory data, and chest radiography showed normal. Only green-blue color of finger and redness of tongue were noted. Initial urine paraquat test (qualitative) was also negative at our ED. We still arranged hemoperfusion therapy due to the strong contact history and some physical examination findings. Finally, the serum paraquat level at ED was 0.1 μg/ml. This case highlights that even in cases with negative urine paraquat tests, detailed history taking and physical examination can help the diagnosis of paraquat poisoning. Early recognition and the appropriate treatment are imperative.

Published
Aug 5, 2016
How to Cite
GUO, Tai-You et al. Paraquat tongue: rebirth of paraquat intoxication. International Archives of Medicine, [S.l.], v. 9, aug. 2016. ISSN 1755-7682. Available at: <http://imed.pub/ojs/index.php/iam/article/view/1718>. Date accessed: 06 june 2020. doi: http://dx.doi.org/10.3823/2031.
Section
Toxicology & Therapeutics

Most read articles by the same author(s)